Meds and creativity

Viewing 2 reply threads
  • Author
    Posts
    • #91925
      mossanimal
      Participant

      Hi there… this is my first time posting here. I’m 46 years old and have been on a roller coaster the last few years since getting diagnosed with adhd which turned into a bipolar diagnosis and now it may be both. I’ve been dealing with a very unstable life through most of my 20s and 30s. I’ve been everything from a molecular biologist to photographer to boat captain to professional bladesmith and now at a new low working at an iron foundry. I’ve gone from one interest and passion to the next and have never stuck with anything. I would quit as soon as I started getting good. This all worked great until getting married and having kids and all the chaos caught up. I got the adhd diagnosis and went on adderall which didn’t help. I’ve been on mood stabilizers for bipolar and that didn’t help.. at least not with depression. I’m now on Wellbutrin for depression and that was when the big change occurred. Ever since the Wellbutrin (I’m now only taking Wellbutrin… no mood stabilizers) I’ve really flattened out and have lost my intense enthusiasm for new things and my creativity has disappeared. I’m no longer the fun, wild dad with all the crazy projects. I don’t play or listen to music anymore. So… the point of this post. Can adhd meds have this effect on people? My pdoc says it’s depression and not the meds… but my depressions have never been like this.

    • #100618
      Ranma
      Participant

      I’m on generic Concerta, if anything I think my creativity has actually increased, because I have better focus and my brain isn’t flitting from thought to thought, so much.
      But there’s a problem, I build up a tolerance and it loses its effectiveness, so time to time I have to take a med vacation, and because I take extended release there’s no easy way to taper off, so I use lots of caffeine to lessen the crash.

    • #100717
      preppychicks2004
      Participant

      Yes, the meds can be triggering this problem. The meds alter your brain function. If you are noticing that you are not doing these things anymore, you are more aware than most, so good for you. If you don’t like the way Wellbutrin is affecting you, then try a different med. IT can take quite some time to find the right med. If you feel as though this one is stripping you of what makes you, you, then it might be time to speak to your Dr again. Also, if you are that aware that you are not doing these things, then why aren’t you doing them? Play your music, dance with your kids, even when you don’t feel like it. It’s the best mood booster around. Make time to do the things you love.

      Just curious, how is your anxiety? Could that be a problem? Perhaps more so than the depression?
      If you’re quitting things just as you are starting to get good at them, why? Boredom? Fear?
      You are obviously very intelligent and have many skills. Play to your strengths. What’s the common thread?

Viewing 2 reply threads

You must be logged in to reply to this topic.